MAUDE Adverse Event Report: STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-6172
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "one item broke during the surgery, male extractor 4mm.The item snapped during use, removing a screw.The procedure was delayed by 40 min." it is unclear if any debris was left in the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could not be confirmed since the device was not returned for evaluation and no other evidences were provided.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.If the device is returned or if any additional information is provided, the investigation will be reassessed.H3 other text : device disposition is unknown.
 
Additional Manufacturer Narrative
Correction - please refer to d9/h3, h6 (method, result, conclusion & clinical codes).The reported event could be confirmed, since the extractor is broken as complained.The device inspection revealed the following: a broken extractor and the affected locking screw were returned for evaluation.The visual inspection of the extractor has shown that the tip is broken off, the fragment is stuck in the recess of the received locking screw.The lateral view shows that the fracture surface is partly oblique, which indicates that high lateral stress did contribute to the breakage.The microscopic inspection of the fracture face has shown that the view is typical for a brittle overload fracture with a shear lip on one side.The shear lip also indicates that the device was exposed to high lateral forces when it broke.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.The lot in question was manufactured in september 2010 with a lot size of 22 pieces and we are not aware of any other complaint of this nature for this lot number.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by applying too much lateral stress onto the device, which did lead to a mechanical overload.High torque may also have played a certain role as the extractor is typically used after the hexagon recess did get damaged by high loads or/and an insufficient connection, during screw insertion or extraction.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 4 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16311921
Report Number0009610622-2023-00028
Device Sequence Number12463239
Product Code LXH
UDI-Device Identifier04546540510082
UDI-Public04546540510082
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-6172
Device Catalogue Number18066172
Device Lot NumberK250256
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/11/2023
Supplement Date Received by Manufacturer02/16/2023
05/02/2023
Initial Report FDA Received Date02/07/2023
Supplement Report FDA Received Date03/16/2023
05/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/24/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown